A 33-year-old woman with multiple sclerosis, medicated with high doses of methylprednisolone, cyclophosphamide and glatiramer acetate, was referred to our department due to acute liver injury. The laboratory investigation was normal except for weakly positive antinuclear antibodies. Cyclophosphamide and glatiramer acetate were suspended, and intravenous immunoglobulin with maintenance of high doses of methylprednisolone was initiated. The patient developed another episode of acute hepatitis so the immunoglobulin was stopped. After that, she had three more episodes of elevation of liver enzymes with no hepatic insufficiency while medicated only with high doses of methylprednisolone. At this time, liver biopsy showed focal centrilobubar hepatocyte necrosis with minimal interface hepatitis. After the high doses of methylprednisolone were suspended, the patient remained asymptomatic, with normal hepatic enzymes. This case emphasises that, although rare, induced liver injury after high doses of methylprednisolone can occur.
Another rare complication of steroids. #ClinicSpeak #MSBlog #MSResearch
“The case study below demonstrates another potential, but rare, complication of pulsed high-dose methylprednisolone. The MSers who must have had very active MS as she was treated with cyclophosphamide a chemotherapy drug. During her treatment she developed repeated episodes of liver injury, that by trial and error was shown to be linked to the administration of pulsed doses of methylprednisolone. The type of injury noted on liver biopsy is unusual. The most common liver problem with steroids is fatty liver as part of a metabolic syndrome. I personally have never seen a case like this. One of the perks of working in medicine is that you learn something new every day of the week; this is why it is such a privilege to work in the field.”
“Please note I have written extensively about the off-label use of cyclophosphamide in MS; it is one of the drugs on our essential list of off-label drugs for developing healthcare systems, i.e. it allows MSers access to DMTs at low cost.”
Oliveira et al. Induced liver injury after high-dose methylprednisolone in a patient with multiple sclerosis.BMJ Case Rep. 2015 Jul 21;2015. pii: bcr2015210722.